Carbamazepine Toxicity Follow-up

Updated: Dec 13, 2016
  • Author: Nidhi Kapoor, MD; Chief Editor: Gil Z Shlamovitz, MD, FACEP  more...
  • Print
Follow-up

Further Inpatient Care

See the list below:

  • Monitor carbamazepine plasma levels to make sure that they are decreasing and correlating with the clinical picture.
  • Admit the patient to the monitored setting with cardiac telemetry.
Next:

Transfer

Transfer the patient if appropriate monitoring facilities or critical care areas are not available.

Previous
Next:

Deterrence/Prevention

Education and communication between the primary care physician and the patient is important for prevention of carbamazepine overdose.

Previous
Next:

Complications

Complications of carbamazepine toxicity may include the following:

Previous
Next:

Prognosis

See the list below:

  • The patient may experience altered levels of consciousness for several days following acute overdose.
  • The patient's clinical examinations should improve as the plasma levels of the drug fall.
Previous
Next:

Patient Education

See the list below:

  • Carefully explain the proper method of taking anticonvulsants to avoid adverse reactions.
  • Educate to keep all medications and poisons in a locked cabinet or on high shelves to prevent pediatric accidental ingestions.
  • Instruct patients and parents to ensure that suspensions of carbamazepine should be shaken vigorously before administration. Otherwise, the drug settles in its container and early doses will contain less carbamazepine and subsequent underdosing will occur; later doses may contain more drug and lead to toxicity.
Previous